Has anyone experienced an extreme weight gain from antidepressants? If so, has anyone lost the weight? How did you do it? How long did it take?
Does anyone have any infomation on why these drugs cause weight gain? Why do people continue to gain even after the meds are ceased? Has the drugs altered how the body metabolizes fat? Is this effect permanent?
Does anyone have any information on the drug manufacturers and medical personnel hiding or down playing this side effect?
The following user gives a hug of support to OCAngel: Heinz4258 (09-10-2011)
You have a very valid question. Unfortuneately some anti depressants as well as anti psychotics contribute to weight gain because they contain an appetite stimulant. There are other anti depressants that you could consult your doctor about that dont have that side effect. Sometimes though it is not the drug. When you are depressed everything slows down including your appetite and when you start a new drug and start to feel better you start to do more increasing your appetite on its own. If you feel its the drug you could look into a program for healthy eating or you could ask your doctor for a dietician consult, just dont let the weight gain get the better of you. Good Luck to you!!! Renee
Last edited by bfl; 12-05-2003 at 09:58 PM.
Reason: please do not list your profession, this is a peer support group, listing your profession may give undue weight to your replies...thanks!
Thank you Renee for your reply. In my case though my appetite was not increased while on the meds. In fact, it decreased so much that I went into starvation mode. I continued to gain weight even without eating. My doctor wanted to put me on an appetite suppressant, but I became outraged when he suggested that even after I told him I was barely eating already.
I have been off the meds for 3 months now and have been involved in a monitored fitness program and have been on a 1,200 cal. a day diet. Over the last 3 months I have not lost ANY of the weight, not even one single pound. I do weight training twice a week, cardio twice a week, and mountain bike ride each weekend. That's exercise 6 days a week along with the diet and there has been no change in the weight.
I post on any board I think I can find answers to this problem and I have found that there are thousands of people who are also suffering from this. some have gained up to 100lb in less than a year on these meds. Each one says they were not told of the deforming weight gain ahead of time.
So sorry to hear about your difficulties with meds and losing weight. It sounds to me (but I'm only an uninformed layman) as if you might have a thyroid problem. If I'm not mistaken some antidepressants cause changes in the thyroid system. I'd suggest doing some looking around the web for answers. Maybe do a search on Wilson's thyroid syndrome and on thyroid function and anti-depressants.
Good luck and God bless
[This message has been edited by kvanrijn (edited 02-21-2003).]
Severe pain lower back & left leg/foot beginning 5/2002
Numbness & loss of some movement in left foot 5/2002
MRI 8/2002 results:
DDD with annular tears at L4-5 and L5-S1.
Large left paramedian disc extrusion at L5-S1 which results in mass effect on left S1 nerve root and left side of thecal sac.
I gained over 50 pounds from an antidepressent and antipycotic. I hardly eat anything and can not loose for anything. I had lost 75 pounds to begin with then was put on all the meds and gained it all back. I am so mad.
I'm sorry to hear about your situation I didn't realize that you were doing all that exercising and watching. Kvanrijn is right and you should be have your thyroid checked. Our patients have routine lab work done and the TSH(thyroid stimulating hormone) is one of our routine labs. You have nothing to lose by checking it out! I sincerely hope you can find some answers, and the next time I'm at work I'll check with a couple of our psychiatrists to see if they can offer any insight for you. When I get some info I'll get back to you. Keep your head held high as well as your spirit. Ren
Well, I don't know...all I can tell you is this. 10 years ago I was on an antidepressant and I gained like 15 lbs. in less than 4 months. I started out weighing 125 lbs, but ended up around 140 lbs. I was only on the medication for about 6 months. It made me a zombie and all I wanted to do was eat, so I took myself off of it. Well, the zombie stuff went away, however, the increased appetite DID NOT. I'm still struggling with the increased appetite 10 years later. I am now 160 lbs. I'm only 5'6" tall, and medium frame so yes, it DOES show on me. But I can't seem to get the appetite under control for any length of time. I'm still working on it, though.
I gained 15 lbs in a month while on Paxil. I didn't have an increased appetite and didn't gain anymore the other 5 months I was on it. I have been off of it for 8 months now and haven't been able to lose it. I seem to get a couple of pounds off and it comes right back! I can also say that I do not have a thyroid problem as I was tested for this before I was put on the Paxil.
I gained a massive amount (40 pounds) in a year on the anti depressants...a little of it was food, and feel so lethargic...I had already been tested for thyroid problems (and was negative). I haven't yet lost the weight...although as soon as i came off the pills, i began to feel better, and got out more, and the weight started to drop...I lost 15 pounds over a couple of months....but then i came to a standstill and put on a few again. I have horrible stretch marks now...well they're not terrible...i just wish i'd never started the anti depressants...they didn't help anyhow, and my doc got raged for giving them to me (not by me...by a psychiatrist).
OMG, I am so happy I have found you all. I too am in the same rut of weight gain. I had lost a considerable amount of weight and when I went on paxil, I gained 20 lbs. However, the weight gain was not immediate. I gained it after 2 years of being on it and put on the 20 lbs in 7-8 months flat. I am so disappointed. Here, I work out 5-6 times a week, watch everything that goes in my mouth, have had my thyroid checked time and time again, and have finally come to the understanding that the paxil made me gain the weight. I am more depressed now than I was before the drugs. I thought this stuff was supposed to help and I think it just made things worse. I have stopped all antidepressants since April 10th. I am prayin I lose the weight, but we'll see. It's very difficult for me to come to terms with this, but I am trying.
If you have any suggestions, please send them my way.
I felt the same way you do when I found a board with a discussion over weight gain from these meds. Before that I thought I was all alone in this. The Drs. were lying to me or making light of my complaints.
I started this thread and have been follwing it, but didn't have much news to add that wasn't already being said. But today I have some good news! It has been 6 months since I quit the meds and went on a campaign to lose the weight. I work out with a trainer twice a week and do cardio 3 times a week. I am also on a monitored diet of 1200-1300 cals a day. It took a long, long time to begin to see results, but I'm happy to say that I have lost 4 whole pounds!
Six months is a long time to lose just 4 pounds, but at least there is some progress. I now believe that the weight can come off, but its a long hard road. I used to think keeping a meal journal was silly, but I now write down every calorie I take in.
The meds are definately responsible for the weight gain and they are also a factor in our bodies hanging onto the fat, even after the meds are ceased. We have to accept the fact that our body make-up has been altered and we can no longer use the methods to take off weight that we used to. I used to skip a dinner and lose 4 pounds.
My suggestion is to get a trainer (expect to pay $45 an hour), go to a site called ChowBaby that lists the caloric value of most chain restaurants and use it as your bible when counting calories, and then do your cardio in an extreme manner (meaning crank it up for 45 mins, 3-4 times a week, and sweat like heck). It's hhhhhhaaaaarrrrrdddddd!!!!!!
Just remember that if things get too tough in your efforts to lose the weight, all you need to do is go bathing suit shopping and your resolve will be renewed in no time.
I was taking Paxil for about a year and have suffered a tremendous weight gain. I felt great on the Paxil for a while, but with the weight gain I have now begun to feel terrible. I finally discontinued the Paxil about a month ago and still have had no weight loss.
Me too, I weighed 140 all my life intill I took prozac for 3 years and ended up weighing 185....I kept telling the doctor I thought is was the prozac and he kept telling me it was my age and my body changing I was 39 then.....
It is sooooo brutal!!!!